Secobarbital is a drug used to treat insomnia (difficulty falling or staying asleep). It is in a class of medicines called barbiturates. It may also be given before surgery to relieve anxiety. Secobarbital overdose occurs when someone intentionally or accidentally takes too much of this medicine.
This article is for information only. Do NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
A brand name of this drug is Seconal.
Symptoms of a secobarbital overdose may include:
Heart and blood vessels:
- Heart failure (shortness of breath)
- Low blood pressure (shock, in extreme cases)
- Weak pulse
Kidneys and bladder:
- Kidney failure (possible)
- Difficulty breathing
- Slowed or stopped breathing
- Pneumonia (possible)
- Decreased energy
- Delirium (confusion and agitation)
- Slurred speech
- Unsteady gait
- Large blisters
Before Calling Emergency
The following information is helpful for emergency assistance:
- The person's age, weight, and condition
- The name of the product (ingredients and strengths if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and ventilator (breathing machine)
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicine to treat symptoms
People who have persistent symptoms after initial treatment may need to be admitted to the hospital for further care.
How well the person does depends on the severity of the overdose and how quickly treatment is received. With proper treatment, people can recover in 1 to 5 days. If there has been prolonged coma and shock (damage to multiple internal organs), a more serious outcome is possible.
Aronson JK. Barbiturates. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:819-826.
Gussow L, Carlson A. Sedative hypnotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 159.